Have you been recently prescribed an antidepressant by your doctor to ease some anxiety or boost your mood? And as soon as you started feeling well, you decided to stop taking the medication, assuming you no longer needed it? And then suddenly you see these symptoms of having a stomach bug or the flu? Or are you having some severely disturbing thoughts? Well, if the answer is yes to all the above questions, my friend, you are probably having antidepressant discontinuation syndrome.
Now, what is antidepressant discontinuation syndrome? Well, antidepressant discontinuation syndrome happens in patients after their antidepressant medication is discontinued abruptly. This syndrome typically occurs if the medications were taken for a minimum of six weeks. Now different antidepressant drugs have different issues with withdrawal, and in this article, we are going to cover some of them.
SSRI Discontinuation Syndrome
The SSRI drug is usually used for treating depression. SSRI discontinuation syndrome is described as feeling like a return of depression or anxiety, or simply flu-like. This syndrome includes vertigo, dizziness, insomnia, vomiting, chills, fatigue, visual disturbances, suicidal thoughts, suicidal thoughts, psychosis, etc. Also, these symptoms are never severe, even if they are very uncomfortable. People mostly have only moderate to mild SSRI discontinuation syndrome forms.
SNRI Discontinuation Syndrome
SNRI antidepressants help to relieve depression and are also used for nerve pain or anxiety disorders. Discontinuing this treatment or stopping it abruptly may lead to SNRI discontinuation syndrome, which has symptoms similar to withdrawal. These withdrawal-like symptoms generally occur with desvenlafaxine or venlafaxine. Symptoms of SNRI discontinuation syndrome include headache, dizziness, nausea, diarrhea, insomnia, irritation, tiredness, muscle pains, etc.
MAOI Discontinuation Syndrome
MAOI is the first depressant to be ever developed and is very effective in relieving depression. Where other depressants tend to fail, MAOI comes to the rescue. Stopping treatment can lead to insomnia, irritation, and anxiety. You might also end up with flu-like symptoms like chills, sweating, headache, nausea, and feeling unwell overall. MAOI discontinuation syndrome can also include symptoms of detachment and confusion.
TCA Discontinuation Syndrome
Tricyclic antidepressants affect brain chemicals and help patients treat depression symptoms. TCA is the right option for people for whom other depressants have failed. Stopping this antidepressant suddenly or skipping the dose will lead to discontinuation syndrome, which includes anxiety, sweating, irritation, muscle pain, headache, insomnia, lethargy, etc. consulting the doctor is extremely important before deciding to discontinue taking TCA.,
How To Stop Taking Antidepressants Safely?
Are you seriously considering stopping with your antidepressant therapy? Well, before suddenly considering making that decision consult your doctor. Discuss with your doctor the benefits and risks of discontinuing treatment. In most cases, it is recommended to slowly cut back the dose of antidepressant, you are consuming under your doctor’s guidance. This process is known as tapering and helps to adjust your brain to the chemical changes happening and ultimately prevents the discontinuation syndrome.
Doctors also tend to prescribe medicines to cope with the discontinuation symptoms like insomnia or nausea. Your doctor might also put you on a long-acting antidepressant instead of a short one to help with the transition. Discontinuation symptoms are short-lived and go away within a couple of weeks. In case of severe withdrawal syndrome, your doctor can recommend other medicines for relieving them.
Antidepressant discontinuation syndrome doesn’t have a specific treatment and usually varies from one individual to another. Failure in recognizing antidepressant discontinuation syndrome can lead to psychiatric or medical diagnoses.